SSRI
--
Sexual side effects
See also: Post SSRI Sexual Dysfunction
SSRIs can cause various types of sexual dysfunction such as anorgasmia, erectile dysfunction, and diminished libido. Initial studies found that such side effects occur in less than 10% of patients, but since these studies relied on unprompted reporting, the frequency was probably underestimated. In more recent studies, doctors have specifically asked about sexual difficulties, and found that they are present in between 17%[26] and 41%[27] of patients. This dysfunction occasionally disappears spontaneously without stopping the SSRI, and in most cases resolves after discontinuation. In some cases, however, it does not; this is known as Post SSRI Sexual Dysfunction (PSSD).
It is believed that sexual dysfunction is caused by an SSRI induced reduction in dopamine. Stimulation of postsynaptic 5-HT2 and 5-HT3 receptors decreases dopamine release from the Substantia Nigra. A number of drugs are not associated with sexual side-effects (bupropion, mirtazapine (Remeron), maprotiline (Ludiomil), tianeptine (Stablon)[28][29] (some of these are also not associated with weight gain). As a result, sexual dysfunction caused by SSRIs can sometimes be mitigated by several different drugs. These include:
bupropion (norepinephrine and dopamine reuptake inhibitor)
buspirone (serotonin receptor agonist)
methylphenidate (stimulant)
mirtazapine (noradrenergic and specific serotonergic antidepressant (NaSSA))
amphetamine (stimulant)
amantadine (antiviral)
pramipexole (dopamine agonist) and
ropinirole (dopamine agonist)
On the other hand, the effect of SSRIs to slow down sexual stimulation may be used as treatment; SSRIs have been proposed as a drug to treat premature ejaculation.[30]
--
Antidepressants
-
Post SSRI Sexual Dysfunction